Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 27, NWS Grand Forks, ND

June 4, 2019Barnes County, Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2019, 6:07 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 6:07 PM CDT (23:07 UTC)
Expired
Jun 4, 2019, 7:00 PM CDT
In force
53 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KFGF 042307
SVRFGF
NDC003-017-050000-
/O.NEW.KFGF.SV.W.0027.190604T2307Z-190605T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
607 PM CDT Tue Jun 4 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cass County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...

* Until 700 PM CDT.

* At 607 PM CDT, a severe thunderstorm was located near Oriska, or 9
  miles northeast of Valley City, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Oriska around 615 PM CDT.
  Tower City around 630 PM CDT.
  Buffalo around 640 PM CDT.
  Alice around 655 PM CDT.
  Embden and Wheatland around 700 PM CDT.

This includes Interstate 94 in North Dakota between mile markers 295
and 325.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4702 9796 4711 9789 4698 9724 4666 9749
      4689 9795
TIME...MOT...LOC 2307Z 302DEG 22KT 4700 9784 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
2 follow-up statements
616 
WWUS53 KFGF 042336
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
636 PM CDT Tue Jun 4 2019

NDC003-017-050000-
/O.CON.KFGF.SV.W.0027.000000T0000Z-190605T0000Z/
Cass ND-Barnes ND-
636 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN CASS AND EAST CENTRAL BARNES COUNTIES...

At 635 PM CDT, a severe thunderstorm was located just west of Tower 
City, or 13 miles east of Valley City, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tower City, Buffalo, Oriska and Alice. 

This includes Interstate 94 in North Dakota between mile markers 297
and 321.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4698 9793 4698 9772 4691 9739 4669 9755
      4687 9791
TIME...MOT...LOC 2335Z 318DEG 17KT 4691 9773 

HAIL...1.00IN
WIND...60MPH
 
$$

BP
314 
WWUS53 KFGF 042355
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
655 PM CDT Tue Jun 4 2019

NDC003-017-050005-
/O.EXP.KFGF.SV.W.0027.000000T0000Z-190605T0000Z/
Cass ND-Barnes ND-
655 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS AND EAST
CENTRAL BARNES COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4698 9793 4698 9772 4691 9739 4669 9755
      4687 9791
TIME...MOT...LOC 2355Z 302DEG 22KT 4685 9758 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:45 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 4, 5:45 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
545 PM CDT Tue Jun 4 2019

.MESOSCALE DISCUSSION...
Issued at 533 PM CDT Tue Jun 4 2019

Thunderstorms currently developing across the CWA this evening
along several remnant theta-e boundaries and an approaching cold
front. MUCAPE values remain in the 1500 to 2500 J/Kg range across
much of the forecast area. We have been seeing updrafts regularly
reaching 50 dBz at the 30000 foot level with rapid developing
cells this afternoon during peak heating. Several outflow
boundaries are now in play and could cause constructive
interference along the front and the aforementioned theta-a
boundaries.

The main risks for the remainder of the evening will be wind gusts
to 65 mph and half dollar sized hail as shear is expected to
further weaken. Activity is expected to diminish around 8 to 9 pm
with the potential for weak convection to continue thereafter.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 310 PM CDT Tue Jun 4 2019

The severe weather threat tonight is the main forecast challenge.
At 3 pm the surface low was located over the northern Red River
Valley, with a cold front arcing back to the southwest from it.
Showers and thunderstorms are trying to form along this boundary,
mainly from central Cass County down toward south central North
Dakota. In this area, temperatures are in the upper 80s with dew
points in the middle 60s. Not a ton of bulk shear to work with and
the overnight convection did work the area over earlier. Some of
the latest HRRR runs show thunderstorms breaking out over
southeast North Dakota, but quickly exiting the FA by 6 to 7 pm.
So confidence continues to decrease that much activity will form
in this FA tonight. Once convection moves out of the area this
evening, there could be a brief period of breezy northwest winds,
but these should begin to decrease again after dark. In the wake
of the cold front Wednesday, temperatures will be slightly cooler
and humidity levels will be drier. Wind speeds also look quite a
bit more variable.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM CDT Tue Jun 4 2019

Will remain in split flow Wednesday night into Thursday, with the
northern stream branch driving short wave energy into the FA late
Wednesday afternoon into Wednesday night. At the surface, it appears
that convection will initiate over western North Dakota, then move
east late Wednesday afternoon and Wednesday night. Models seem to
show more activity over central North Dakota, potentially holding
together but weakening as it shifts into this FA. Less certain about
any precipitation in the Thursday through Friday time frame.
Since the northern stream ridge axis crests over the FA, a dry
scenario is more likely. Temperatures in the lower 80s on Thursday
should jump more into the middle 80s on Friday.

Moving ahead into the upcoming weekend and into early next week,
change is in order. A deep upper trough over the western United
States pushes east, bringing cooler weather to the area. Similar to
the past couple of days, there have been model differences on how
fast any precipitation would work into the FA in this period. At
this point, best agreement looks to be Saturday afternoon through
Sunday. It looks a little drier Sunday night into Monday, but with
the cold temperatures aloft and cyclonic flow, there could be some
Monday afternoon instability showers around again. Like mentioned,
it looks quite a bit cooler, with highs in the 70s by Sunday and
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 129 PM CDT Tue Jun 4 2019

As mentioned in the update section above, there is now more
uncertainty with the potential storm development this afternoon.
For that reason, only mentioned VCTS in the TAFs. If something
develops and looks like it is heading for a TAF site, will amend
as need be. Ceilings in all the activity should remain in the VFR
range. Otherwise, still expecting winds to switch to the northwest
behind the cold front. These northwest winds may be a little gusty
at times into the early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

MESOSCALE...Lynch
SHORT TERM...Godon
LONG TERM...Godon
AVIATION...Godon
Hazardous weather outlook, Jun 4, 10:33 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1033 AM CDT Tue Jun 4 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
051545-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh County-Grand Forks-Traill-Cass-Richland-
1033 AM CDT Tue Jun 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are possible mid
afternoon thru the evening. Hail to 1.75 inches and wind gusts to
65 mph are the main threat. Low pressure will be near the
Manitoba and Minnesota border at mid afternoon with a cold front
southwest from there. Thunderstorms are expected to become more
numerous near the low and front as it moves east thru northwestern
and west central Minnesota in the 3 pm to 9 pm time period.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next significant chance for thunderstorms will come Saturday night
into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Tues afternoon.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-051545-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh County-
1033 AM CDT Tue Jun 4 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Isolated non-severe thunderstorms are possible thru the early
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Next significant chance for thunderstorms will come Saturday
afternoon into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 5:13 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
513 PM CDT Tue Jun 4 2019

MNZ001-007-NDZ016-042300-
West Polk MN-West Marshall MN-Eastern Walsh County ND-
513 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTH CENTRAL
POLK AND NORTHEASTERN WALSH COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Big Woods around 520 PM CDT.
  Stephen around 530 PM CDT.
  Argyle around 535 PM CDT.
  Warren around 545 PM CDT.
  Radium and Old Mill State Park around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4846 9639 4806 9660 4825 9726 4836 9739
      4854 9731 4854 9639
TIME...MOT...LOC 2212Z 287DEG 33KT 4839 9714

BP
Local storm report, Jun 4, 5:16 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             PARK RIVER              48.39N 97.74W
06/04/2019  E0.88 INCH       WALSH              ND   PUBLIC

            ESTIMATED SIZE VIA SOCIAL MEDIA

&&

NC
Special weather statement, Jun 4, 5:52 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
552 PM CDT Tue Jun 4 2019

MNZ003-042330-
Clay MN-
552 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY UNTIL 630 PM
CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dilworth, or 7 miles east of Fargo, moving southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Glyndon around 555 PM CDT.
  Sabin around 600 PM CDT.
  Downer and Baker around 620 PM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4682 9678 4687 9675 4690 9667 4677 9627
      4663 9647 4663 9650
TIME...MOT...LOC 2252Z 305DEG 18KT 4683 9666

BP
Local storm report, Jun 4, 5:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             DILWORTH                46.88N 96.70W
06/04/2019  E0.75 INCH       CLAY               MN   BROADCAST MEDIA

            PEA TO DIME SIZED HAIL REPORTED

&&

NC
Local storm report, Jun 4, 6:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     6 SW WARREN             48.13N 96.86W
06/04/2019  M46 MPH          Polk               MN   MESONET

            WARREN NDAWN

&&

NC
Special weather statement, Jun 4, 6:02 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
602 PM CDT Tue Jun 4 2019

MNZ001-007-008-013-014-042345-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-
602 PM CDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...WESTERN RED
LAKE...NORTH CENTRAL POLK AND PENNINGTON COUNTIES UNTIL 645 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Old Mill State Park to near Angus. Movement was
southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Newfolden and Carpenters Corner around 615 PM CDT.
  Viking around 620 PM CDT.
  Wylie, Holt and Rosewood around 630 PM CDT.
  St. Hilaire and Dakota Junction around 635 PM CDT.
  Red Lake Falls and Thief River Falls around 640 PM CDT.

Other locations impacted by these storms include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4826 9573 4776 9618 4816 9684 4838 9691
      4844 9664
TIME...MOT...LOC 2302Z 302DEG 34KT 4837 9654 4814 9668

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:35 AM CDTSpecial Weather StatementFGFBenson, Eddy55 min
Jun 4, 4:35 PM CDTSpecial Weather StatementFGFSargent40 min
Jun 4, 6:41 PM CDTSpecial Weather StatementFGFRansom34 min
Jun 4, 6:53 PM CDTSpecial Weather StatementFGFCass37 min
Jun 4, 6:54 PM CDTSpecial Weather StatementFGFCass36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.